The existence of a phenomenon of rebound hypercoagulability after cessation of oral anticoagulant therapy is controversial. The sensitive procoagulant markers for in vivo thrombin and fibrin formation are potential tools for the reassessment of the presence of each a phenomenon. We examined 19 patients anticoagulated for 6 +/- 2 months (SD, range 3-12) because of venous thromboembolism or myocardial infarction as follows: twice during stable, oral anticoagulation (INR 3.1-3.7) and then on days 1, 2, 3, 4, 5, 7, 9, 11, 13, 15, and > 30 after cessation of oral anticoagulation. Thrombin-antithrombin III complexes (TAT) and fibrinopeptide A (FPA) were measured in addition to the prothrombin times and factors II, V, VII, and X. None of the 19 patients developed clinically manifest thromboembolism within the following 9-18 months. However, the patients' TAT levels increased transiently: rising from 1.5 +/- 0.1 ng/ml (SEM) to 3.0 +/- 0.2 ng/ml on day 4 (P < 0.001), and returned to 1.7 +/- 0.1 ng/ml after day 30 (normals 1.8 +/- 0.33). 17/19 patients showed TAT peak levels above the upper limit of normal between days 3 and 11 (average: day 4), which normalized again after 30 d. 8/19 patients also had transient FPA levels above the upper normal limits ( < 1.81). We conclude that our patients increased their thrombin and fibrin formation transiently and that a subpopulation reached values consistent with a prethrombotic state.